Hail, Steuben
- When
- June 17, 2:30 PM EST
- Where
- Steuben County, 3.16 mi NNW of Prattsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.560, -77.310
A surface warm front lifted north through New York state on Tuesday, June 17th. This brought unstable air into the region and numerous severe thunderstorms developed during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A surface warm front lifted north through New York state on Tuesday, June 17th. This brought unstable air into the region and numerous severe thunderstorms developed during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 17, 2:18 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT TUE JUN 17 2014 .SYNOPSIS... THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BE SEVERE. WARM MOIST AIR WILL CONTINUE TO FLOW INTO OUR REGION BETWEEN AN ATLANTIC HIGH...AND A GREAT LAKES LOW...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 315 PM UPDATE... SEVERE WEATHER OPERATIONS ARE UNDERWAY. INITIAL WING OF SCATTERED CONVECTION HAS PROMPTED AN INITIAL SEVERE THUNDERSTORM WATCH FOR FINGER LAKES TO UPPER SUSQUEHANNA TO NY THRUWAY-MOHAWK VALLEY AREAS UNTIL 8PM. IT IS QUITE PROBABLE THAT ADDITIONAL WATCHES WILL BE ISSUED LATER AS HIGHER IMPACT MAIN WAVE ARRIVES THIS EVENING. NAM SEEMS TO HAVE BETTER HANDLE ON DEWPOINTS VS. GFS...AND RUC IS CATCHING INITIAL CONVECTION WHILE RUC/HRRR/NAM ALL BRING IN MAIN WAVE 23Z-06Z. SPC MESOSCALE ANALYSIS SUGGESTS NAM-BASED CAPES IN EXCESS OF 2000 J/KG ARE EASILY BEING REALIZED. MEANWHILE 0-6KM BULK SHEAR INCREASING TO 40-50 KTS WITH 0-3KM BULK SHEAR REACHING 30-40 KTS...AND EVEN 0-1 KM HELICITY LOW INITIALLY BUT EVENTUALLY GOING ABOVE 100 M2/S2 THIS EVENING. ALL OF THIS SPELLS INCREASING THREAT FOR STORMS WITH DAMAGING WINDS...YET LARGE HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES ALSO WOULD INDICATE POTENTIAL FOR LOCALIZED HEAVY RAIN...BUT INDIVIDUAL CELLS SHOULD BE QUITE PROGRESSIVE. GRIDS HAVE BEEN UPDATED ACCORDINGLY...AS WELL AS THE HAZARDOUS WEATHER OUTLOOK PRODUCT. THINGS QUIET DOWN QUICKLY AFTER 06Z. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... 315 PM UPDATE... IN WAKE OF MCS THIS EVENING...COLD FRONT APPEARS TO BE EFFECTIVELY FORCED WELL SOUTH AND THUS CHANCES OF SHOWERS/THUNDERSTORMS WERE SIGNIFICANTLY LOWERED COMPARED TO PREVIOUS FORECAST. STILL SOME CHANCE THAT BOUNDARY COULD STALL OUT IN VICINITY OF OUR SOUTHERN ZONES...THUS SLIGHT CHANCE TO CHANCE POPS EVEN INTO WEDNESDAY NIGHT/THURSDAY MORNING...BUT OVERALL EXPECTING LIMITED ACTIVITY AND COVERAGE. SURFACE RIDGE TAKES OVER THURSDAY AFTERNOON THROUGH FRIDAY WITH QUIET WEATHER AND FRESHER AIR/LOWER DEWPOINTS...INCLUDING MANY LOCATIONS REACHING 40S FOR LOWS BY DAWN FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 1130 AM TUESDAY UPDATE... FOLLOWED WPC GUIDANCE. TEMPERATURES CLOSE TO SEASONAL AVERAGES. EURO AND GFS MODELS ARE CLOSE IN THE GENERAL SCENARIO. CUT OFF STACKED LOW OVER FAR SE CANADA WILL CONTINUE AND KEEP THE CWA IN A NW FLOW. A SURFACE BOUNDARY TO THE SW WILL KEEP THE AREA IN A CHC OF SHOWERS AND THUNDERSTORMS THIS WEEKEND. BEST CHANCES IN THE SW FROM AVP TO ELM. FRI NGT SCHC SW THEN SAT AND SAT NGT CHC SW AND S. STARTING SUNDAY CHC POPS EVERYWHERE DUE TO MODELS DROPPING A SHORT WAVE AND LOWERING UL HEIGHTS THROUGH ON MONDAY. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... 130 PM UPDATE... VFR FOR NOW INTO THIS EVENING. MODELS PREDICTING AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE SE THROUGH THE CWA THIS EVENING. THUNDERSTORMS COULD HAVE MVFR VSBYS AND CIGS AND POSSIBLY IFR VSBYS. THIS MOVES THROUGH BY 3Z SYR RME TO 5Z AVP. AREA OF MVFR CIGS BEHIND THIS FRONT LATE TONIGHT THEN CLOUDS LIFT AND BECOME SCATTERED DAYLIGHT HOURS. SW WINDS AT AROUND 5 KTS THIS AFTN INCREASING TO 5 TO 10 KTS THIS EVE. WED NW WIND AT 10 KTS. OUTLOOK... WED AFTN AND NGT...BRIEF RESTRICTIVE CONDS PSBL IN SCTD SHWRS/TSTMS. THU TO SAT MORN...MAINLY VFR. SAT AFTN TO SUN...MAINLY VFR, SOME MVFR POSSIBLE IN SHOWERS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...MDP LONG TERM...TAC AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT TUE JUN 17 2014 NYZ009-015>018-022-023-025-036-037-044>046-181900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO- 301 PM EDT TUE JUN 17 2014 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE WATER ON ROADWAYS AND QUICK RISES FOR CREEKS AND SMALL STREAMS...ESPECIALLY FOR AREAS THAT ALREADY RECEIVED RAINFALL FROM STORMS MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY...MAINLY FROM THE TWIN TIERS SOUTHWARD. THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WHICH COULD CAUSE LOCALIZED WATER PROBLEMS. NO HAZARDOUS WEATHER IS FORESEEN AT THIS TIME FOR THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-181900- CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 301 PM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE WATER ON ROADWAYS AND QUICK RISES FOR CREEKS AND SMALL STREAMS...ESPECIALLY FOR AREAS THAT ALREADY RECEIVED RAINFALL FROM STORMS MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY...MAINLY FROM THE TWIN TIERS SOUTHWARD. THUNDERSTORMS MAY PRODUCE STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WHICH COULD CAUSE LOCALIZED WATER PROBLEMS. NO HAZARDOUS WEATHER IS FORESEEN AT THIS TIME FOR THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG INTERLAKEN 42.62N 76.72W
06/16/2014 SENECA NY FACEBOOK
TREES DOWN ON POWELL RD AND RAILROAD AVE... PEA HAIL
&&
7SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 17 2014
NYZ015-022-172000-
STEUBEN NY-YATES NY-
301 PM EDT TUE JUN 17 2014
...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEUBEN AND YATES
COUNTIES...
* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR WAYLAND...AND MOVING EAST
AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
COHOCTON AT 305 PM EDT...
HIMROD AT 320 PM EDT...
ITALY AT 325 PM EDT...
BRANCHPORT AT 335 PM EDT...
PENN YAN AT 340 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4254 7767 4258 7766 4259 7766 4258 7737
4267 7737 4270 7736 4274 7701 4248 7698
4249 7767 4254 7768
MSEThe Binghamton radar (KBGM), 116 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
21 thunderstorm wind, 10 hail, 3 lightning, 1 tornado. Local standard time, as filed.
A large tree was blown down.
Multiple trees were blown down on Lake Avenue.
A tree was blown down on the top of two cars.
Lines were blown down in town.
Trees and lines were blown down in town and also the towns of Jerusalem and Milo.
A severe thunderstorm produced EF1 tornado damage in Verona. This tornado had a maximum path width of 250 yards and a path length of 11 miles. It produced estimated wind speeds of 100 MPH and damaged several homes and buildings. The tornado also destroyed several sheds and a barn with signs and fencing taken out by the storm. The tornado resulted in a chaotic and chopped up pattern along its long and narrow path.
Trees and powerlines were blown down.
Trees and wires were blown down.
This gust was measured by a roof top anemometer.
Multiple trees were blown down.
Multiple trees were blown down.
Trees were blown down.
A lightning strike hit a church steeple.
A lightning strike hit a tree which then fell through a house.
A lightning strike set a house on fire on Bliven-Coye Hill Road.
A tree was blown down onto a house resulting in heavy damage on County Route 16.
A tree was blown down on State Route 12.
Trees were blown down on Hemlock Hill and Kales Hill Roads.
Trees were blown down.
Trees were blown down on County Route 3.
A line of thunderstorms produced a macroburst that extended from the Town of Hamden New York east to a few miles southeast of Delhi. The damage first appeared on Munn Road in Hamden and continued east for about nine miles close to Route 28 south of Delhi where it ended on Glen Burnie Road. The damage was confined to trees where in a few locations there were numerous trees uprooted and/or snapped. Most of the tree damage was to softwoods like pines, spruce, cherry and red maple.
Multiple trees were blown down.
Trees were blown down.
Multiple trees were blown down in Little Pond Campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyThe tornado archive for New York, 2014Warnings in New York, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513328, 513329, 513330, 513331, 513332, 513333, 513334, 513335, 513344, 513346, 513347, 513348, 513349, 513336, 513343, 513351, 513352, 513366, 513361, 513353, 513354, 513337, 513355, 513339, 513340, 513341, 513358, 513359, 513356, 513364, 513357, 513367, 513362, 513363, 513365.